The Hidden Danger of 'An Aspirin a Day'
- Hits: 1426
2, March 2010
By Neena Abraham
ASPIRIN CARRIES THE RISK OF ULCER. YOUR RISK FOR BLEEDING IS TWO TO FOUR–FOLD GREATER THAN IF YOU WERE NOT TAKING IT
A baby aspirin is often recommended for those at high risk of heart disease, but it has its side–effects too
Damage can occur anywhere, from mouth to anus.
Over–the–counter doses of aspirin, or buffered or enteric coated aspirin preparations, do not eliminate the risk of developing an Nsaid–related ulcer.
Your risk for bleeding is still two to four–fold greater than if you were not taking the aspirin at all.
This risk increases in magnitude as the dose of the aspirin increases.
Some studies have suggested that one–third of aspirin–induced ulcers are related to over–thecounter aspirin use.
The excess ulcer bleeding risk associated with aspirin use is estimated at 5 extra cases per 1,000 patients per year.
But it is important to remember that your risk of aspirin–induced ulcer will further increase if you have high–risk features such as: Being older than 60 Having a history of gastric or duodenal ulcer Having active Helicobacter pylori infection (the bacterium linked to ulcers) Taking aspirin at the same time as you take full strength Nsaids (such as Ibuprofen, Motrin and Naproxen) Anticoagulants (such as Warfarin) or antiplatelet agents (such as clopidogrel or ticlopidine) Taking aspirin if you are a chronic steroid user Aspirin is not a nutritional supplement – it is a medication with real risks and side–effects, so it should not be taken without explicit cardiovascular risk assessment by your physician.
If you and your doctor determine that the benefit of taking aspirin to prevent heart disease exceeds the risk of gastrointestinal bleeding, ensure you are only taking the minimum dose of aspirin required for cardiovascular risk reduction (in the US, that is a dose of 81 milligrams a day).
If you have high–risk features for aspirin and Nsaid–induced ulcers, as discussed above, discuss with your physician the appropriateness of taking a stomach protecting medication, such as a protonpump inhibitor.
It may also be important to be tested and treated for H pylori infection to minimise your risk of ulcer formation.